Indiana, 2012Damaging Winds in Indiana, September 7, 2012
September 7, 2012 · NWS ILN · 6 events in 3 counties and zones
A strong trough helped to produce a quasi linear convective system that moved across the Ohio Valley during the late evening hours into the early morning hours. The main threat from this system was damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough helped to produce a quasi linear convective system that moved across the Ohio Valley during the late evening hours into the early morning hours. The main threat from this system was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 6:42 PM EST, 20 minutes earlier.
Area forecast discussion, Sep 7, 6:42 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT FRI SEP 7 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM AND STRONG COLD FRONT WILL MOVE ACROSS THE
GREAT LAKES AND THE OHIO VALLEY TONIGHT THROUGH SATURDAY. WEAK
SURFACE RIDGING WILL BUILD INTO OUR REGION SATURDAY AFTERNOON AND
NIGHT. A WEAK COLD FRONT WILL DROP SOUTH ACROSS THE REGION ON
SUNDAY...WHICH MAY BRING A FEW SHOWERS TO PARTS OF THE AREA. THIS
FRONT WILL MOVE SOUTH OF THE REGION SUNDAY NIGHT AS A STRONGER
RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD INTO THE OHIO VALLEY. A
MUCH COOLER AIR MASS WILL SETTLE ACROSS THE REGION FOR THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WILL CONTINUE TO WATCH CONVECTION TO THE WEST THROUGH THE EVENING
HOURS. SEVERE THUNDERSTORM WATCH #631 FOR PARTS OF THE CWFA IS
STILL IN EFFECT UNTIL 11 PM EDT.
A VIGOROUS S/WV WILL DIG SE INTO THE WESTERN GREAT LAKES AND OHIO
VALLEY BY SATURDAY MORNING. THIS WILL ALLOW A SFC LOW TO DEEPEN
AND MOVE NE ACRS THE ERN GREAT LAKES OVERNIGHT. AS IT DOES...A
COLD FRONT WILL SWING WEST TO EAST THROUGH THE AREA TONIGHT INTO
SATURDAY MORNING. THIS S/WV IS DYNAMIC AND LOW LEVEL FORCING AND
UPR LVL FORCING WILL BE ADEQUATE TO PRODUCE SHOWERS AND
THUNDERSTORMS OVERNIGHT. QUESTION REMAINS AS TO WHAT EXTENT WILL
THE STORMS BE SVR AND FOR HOW LONG OVERNIGHT. MLCAPE OF 1500 TO
2000 J/KG SHOULD LINGER INTO THE EARLY HOURS OF THE MORNING WHICH
IS SUFFICIENT ENOUGH TO WARRANT SEVERE POTENTIAL. MAIN SVR WX
THREAT...IF IT IS REALIZED...WILL BE DAMAGING WINDS WITH A
POSSIBLE QLCS MOVING THROUGH THE AREA. ISOLATED HAIL CAN NOT BE
RULED OUT AS WELL. HAVE KEPT SVR WEATHER WORDING IN ALL THE ZONES
FOR THE OVERNIGHT HOURS ATTM. HEAVY RAIN WILL ACCOMPANY
THUNDERSTORMS WITH SOME LOCALIZED FLOODING ISSUES POSSIBLE.
OVERNIGHT LOWS WILL RANGE FROM NEAR 60 IN THE NW TO THE UPPER 60S
SE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
COLD FRONT WILL BE PUSHING EAST OF THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL DECREASE TO SCATTERED
SHOWERS...WHICH SHOULD THEN COME TO AN END BY EARLY AFTERNOON AS
STRONG SUBSIDENCE IN THE WAKE OF THE COLD FRONT MOVES INTO THE
AREA. CLOUDY SKIES WILL BECOME PARTLY CLOUDY DURING THE AFTN
HOURS. WITH GOOD CAA IN THE WAKE OF THE FRONT...TEMPERATURES WILL
BE MUCH COOLER WITH HIGHS MAINLY IN THE LOWER TO MID 70S.
FOR SATURDAY NIGHT INTO SUNDAY...WEAK SFC RIDGING WILL MOVE
SOUTHEAST OF THE AREA BY MORNING AS ANOTHER S/WV IN THE NW FLOW
PUSHES SOUTHEAST INTO THE AREA. DEEPEST MOISTURE AND WEAK
FORCING...ALONG WITH BEST INSTABILITY IS FORECAST FOR OUR NRN AND
PARTS OF OUR EASTERN AREAS SUNDAY AFTN AS AN ASSOCIATED WEAK COLD
FRONT PUSHES SOUTHEAST THROUGH THE REGION. HAVE PLACED 20 AND 30
POPS FOR SHOWERS IN THESE AREAS. AFTER A COOL START...HIGHS ON SUNDAY
WILL ONCE AGAIN BE MAINLY IN THE LOWER TO MID 70S.
UNDER A NW FLOW ALOFT...S/WV WILL MOVE EAST OF THE AREA BY SUNDAY
NIGHT. DRIER AIR WILL FILTER IN AS SFC HIGH PRESSURE BUILDS
SOUTHEAST INTO THE REGION. SKIES WILL CLEAR AND TEMPERATURES WILL
BE COOL...RANGING FROM THE UPPER 40S TO THE LOWER 50S BY MONDAY
MORNING.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THIS PERIOD WILL BE CHARACTERIZED BY GENERALLY BELOW NORMAL
PRECIPITABLE WATER/MOISTURE CONTENT IN THE WAKE OF THE STRONG TROUGH
WHICH WILL BE DEPARTING TO THE EAST THROUGH THE PERIOD.
TEMPERATURES WILL BE BELOW NORMAL /HIGHS IN THE 70S/ ON MONDAY AND
TUESDAY...AND THEN TRANSITION TO NEAR TO ABOVE NORMAL FOR THE MIDDLE
AND END OF THE WORK WEEK. MID LEVEL RIDGING WILL AGGRESSIVELY INDUCE
HEIGHT RISES TUE AND WED WHICH WILL PUSH 850MB TEMPS INTO THE MID TO
UPPER TEENS WED - FRI. EXPECT VERY LITTLE IN THE WAY OF CLOUD COVER
MON/TUE/WED AS STRONG SURFACE HIGH MOVES ACROSS THE AREA AND THEN
DEPARTS TO THE SOUTH. STRONG HEIGHT FALLS WITH A VERY POTENT CNTL
CANADA SHORTWAVE TROUGH WILL GLANCE ATOP THE RIDGE
THURS/FRI...LOWERING HEIGHTS SOMEWHAT AND ALLOWING A WEAK/DECAYING
FRONT INTO THE GREAT LAKES AT THE END OF THE WEEK. NOT REALLY
THRILLED ABOUT THE RAIN CHANCES IN THIS TIME PERIOD...BUT ENOUGH OF
AN NCEP /GFS AND GEFS/ SIGNAL FOR LOW-END RAIN CHANCES ON FRIDAY.
MORNING LOWS WILL BE ENJOYABLE/COOL IN THIS DRIER AIRMASS.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL BE DEVELOPING AHEAD OF A COLD FRONT THROUGH 03Z
ACROSS THE WESTERN SITES KDAY/KCVG/KLUK/KILN. MAINLY BRIEF MVFR
CONDITIONS WILL OCCUR WITH THESE CELLS. A LARGER LINE OF RAIN AND
THUNDERSTORMS WILL ARRIVE ACROSS THE WESTERN TERMINALS BY 04Z AND
WILL PRODUCE WIDESPREAD MVFR TO IFR CIGS AND VSBYS FOR SEVERAL
HOURS. THIS ACTIVITY WILL SPEAD EAST AND BEGIN TO AFFECT
KILN/KCMH/KLCK BY 06Z. THE BACK EDGE OF THIS BAND OF CONVECTION
WILL ARRIVE ALONG WITH A COLD FRONT AFTER DAYBREAK. SHOWERS WILL
GRADUALLY END...WITH IMRPROVING CONDITIONS TO VFR DURING THE LATE
MORNING HOURS. AS THE FRONT PASSES...WINDS WILL INCREASE OUT OF
THE NORTHWEST TO 10 TO 15 KT GUSTING UP TO 25 KT DURING THE
AFTERNOON.
.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...BINAU
AVIATION...LATTO
Hazardous weather outlook, Sep 7, 5:41 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
641 PM EDT FRI SEP 7 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082245-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
641 PM EDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA DURING THE EVENING INTO THE OVERNIGHT HOURS. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS BEFORE WEAKENING.
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE. HEAVY RAIN IS EXPECTED
WITH THUNDERSTORMS WHICH MAY RESULT IN LOCAL FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ALREADY BE ACTIVATED WHERE SEVERE WEATHER WATCHES
EXIST. REMAIN ALERT TONIGHT SHOULD OTHER WATCHES OR WARNINGS BE
ISSUED.
In the hours before
Local storm report, Sep 7, 4:53 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 E LEBANON 39.43N 84.18W
09/07/2012 WARREN OH NWS EMPLOYEE
TREE DOWNED
&&
MYRONPLocal storm report, Sep 7, 4:55 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG OREGONIA 39.45N 84.10W
09/07/2012 WARREN OH NWS EMPLOYEE
LARGE BRANCHES DOWNED
&&
MYRONPLocal storm report, Sep 7, 4:58 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 PM EDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL CAMDEN 39.64N 84.65W
09/07/2012 E1.00 INCH PREBLE OH BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
HATZOSSpecial weather statement, Sep 7, 5:21 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
621 PM EDT FRI SEP 7 2012
OHZ063-072-080-072300-
CLINTON OH-FAYETTE OH-HIGHLAND OH-
621 PM EDT FRI SEP 7 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...SOUTHERN
FAYETTE AND SOUTHEASTERN CLINTON COUNTIES THROUGH 700 PM EDT...
AT 620 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW ANTIOCH TO NEW MARKET...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO...LEESBURG...
BELFAST...MARSHALL AND GREENFIELD.
ALSO...NEW MARKET...HIGHLAND...SAMANTHA...BERRYSVILLE...HIGHLAND
COUNTY AIRPORT...EAST MONROE...STAUNTON AND PAINT CREEK STATE PARK
ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3909 8386 3945 8375 3949 8335 3923 8340
3906 8339 3902 8368
HATZOSSpecial weather statement, Sep 7, 6:21 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT FRI SEP 7 2012
INZ050-058-059-080000-
UNION IN-FAYETTE IN-WAYNE IN-
721 PM EDT FRI SEP 7 2012
...STRONG THUNDERSTORMS WILL AFFECT WESTERN WAYNE...FAYETTE AND
NORTHWESTERN UNION COUNTIES THROUGH 800 PM EDT...
AT 717 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GLENWOOD...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED NEAR FRANKLIN IN WAYNE COUNTY.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
DUBLIN...CAMBRIDGE CITY...HAGERSTOWN AND CENTERVILLE.
ALSO...BUNKER HILL...BENTONVILLE...METTEL FIELD...BEESONS...MOUNT
AUBURN...WATERLOO...SPRINGERSVILLE AND EAST GERMANTOWN ARE NEAR THE
PATH OF THESE STRONG THUNDERSTORMS.
LAT...LON 3979 8531 3980 8523 3987 8522 3988 8521
4000 8521 4001 8520 4001 8497 3970 8496
3963 8503 3956 8531
HATZOSSpecial weather statement, Sep 7, 6:56 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
756 PM EDT FRI SEP 7 2012
INZ050-OHZ042-060-080030-
WAYNE IN-DARKE OH-PREBLE OH-
756 PM EDT FRI SEP 7 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PREBLE...
SOUTHERN DARKE AND WAYNE COUNTIES THROUGH 830 PM EDT...
AT 752 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BETHEL TO BEESONS...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...NEW
MADISON...NEW PARIS...GREENVILLE AND ARCANUM.
ALSO...BETHEL...HOLLANSBURG...WHITEWATER...SPRING GROVE...
PALESTINE...MIDDLEBORO...SHARPEYE AND ABINGTON ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3981 8515 4001 8497 4001 8482 4010 8481
4018 8450 3996 8449 3972 8476 3973 8503
3972 8503 3972 8515
HATZOSThunderstorm Wind, Wayne
- When
- September 7, 7:02 PM EST to 7:06 PM EST
- Where
- Wayne County, 0.87 mi NW of Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -85.160
Trees and power lines were downed due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- September 7, 9:35 PM EST to 9:39 PM EST
- Where
- Franklin County, 0.87 mi NE of Buena Vista to 2.47 mi ENE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.440, -85.270
Numerous trees and limbs were down in the western part of Franklin county due to damaging thunderstorm winds.
Thunderstorm Wind, Switzerland
- When
- September 7, 10:48 PM EST to 10:52 PM EST
- Where
- Switzerland County, 1.29 mi SE of Avonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.869, -85.151
A tree was downed on Route 250 in Pleasant Township due to damaging thunderstorm winds.
Thunderstorm Wind, Switzerland
- When
- September 7, 11:03 PM EST to 11:07 PM EST
- Where
- Switzerland County, 2.43 mi SW of Quercus Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.822, -84.947
A tree was downed on McCrearys Ridge Road due to thunderstorm winds.
Thunderstorm Wind, Switzerland
- When
- September 7, 11:05 PM EST to 11:09 PM EST
- Where
- Switzerland County, 1.08 mi SW of Quercus Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.840, -84.936
A tree was downed on Scotts Ridge Road due to thunderstorm winds.
Thunderstorm Wind, Switzerland
- When
- September 7, 11:08 PM EST to 11:12 PM EST
- Where
- Switzerland County, 0.38 mi NNE of Florence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.785, -84.918
A tree was downed on Route 156 due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411617, 411618, 411619, 411620, 411621, 411622.